Alert archive / Minnesota / Wind Chill Advisories in 2019

Wind Chill Advisory 3, NWS Twin Cities, MN

January 19, 20198 counties in Minnesota; Barron County, Polk County, Wisconsin

NWS Twin Cities, MN issued this wind chill advisory at Jan 19, 2019, 3:32 PM CST for 8 counties in Minnesota; Barron County, Polk County, Wisconsin. It took effect at Jan 19, 2019, 9:00 PM CST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Jan 19, 2019, 3:32 PM CST (21:32 UTC)
In effect from
Jan 19, 2019, 9:00 PM CST
Expired
Jan 20, 2019, 8:00 AM CST
In force
11 hr
Issued by
NWS Twin Cities, MN

Counties Benton County, MN, Chisago County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Todd County, MN, Barron County, WI, Polk County, WI

The radar

The Minneapolis radar (KMPX), 101 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2019-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2019-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1008 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

683 
WWUS43 KMPX 192132
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
332 PM CST Sat Jan 19 2019

MNZ041>045-050-052-053-WIZ014-015-200545-
/O.NEW.KMPX.WC.Y.0003.190120T0300Z-190120T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Benton-Isanti-Chisago-
Polk-Barron-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Foley, Cambridge, Center City, Osceola, 
and Rice Lake
332 PM CST Sat Jan 19 2019

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 8 AM
CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero expected.

* WHERE...Portions of northwest Wisconsin and central, east 
  central and west central Minnesota.

* WHEN...From 9 PM this evening to 8 AM CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
2 follow-up statements
304 
WWUS43 KMPX 200304
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
904 PM CST Sat Jan 19 2019

MNZ041>045-050-052-053-WIZ014-015-201200-
/O.CON.KMPX.WC.Y.0003.000000T0000Z-190120T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Benton-Isanti-Chisago-
Polk-Barron-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Foley, Cambridge, Center City, Osceola, 
and Rice Lake
904 PM CST Sat Jan 19 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 30
  below zero expected.

* WHERE...Portions of northwest Wisconsin and central, east 
  central and west central Minnesota.

* WHEN...Until 8 AM CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves. 

&&

$$
491 
WWUS43 KMPX 200909
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
309 AM CST Sun Jan 20 2019

...COLD WIND CHILLS THIS MORNING IN NORTHERN MINNESOTA AND
NORTHERN WISCONSIN...

.A Wind Chill Advisory remains in effect through 8 AM for 
locations in northern Minnesota and northern Wisconsin. Wind 
chill values of 25 below zero are expected.

MNZ041>045-050-052-053-WIZ014-015-201400-
/O.CON.KMPX.WC.Y.0003.000000T0000Z-190120T1400Z/
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Benton-Isanti-Chisago-
Polk-Barron-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Princeton, Mora, Foley, Cambridge, Center City, Osceola, 
and Rice Lake
309 AM CST Sun Jan 20 2019

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 8 AM CST THIS
MORNING...

* WHAT...Wind chills near 25 below zero expected.

* WHERE...Portions of northwest Wisconsin and central, east 
  central and west central Minnesota.

* WHEN...Until 8 AM CST Sunday.

* ADDITIONAL DETAILS...The cold wind chills could cause 
  frostbite on exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Dress in layers and cover
exposed skin.

&&

$$

jrb

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 19, 3:20 PM CST, 12 minutes earlier.

Area forecast discussion, Jan 19, 3:20 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
320 PM CST Sat Jan 19 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 320 PM CST Sat Jan 19 2019

It will be another cold night across the region with temperatures
expected to fall into the teens below zero across central MN and
single digits below zero elsewhere. With little change in the
airmass across the upper midwest, it seems reasonable to expect
temepratures similar to last night, although southwest MN looks to
be a few degrees warmer. A Wind Chill Advisory has been issued for
tonight across central MN (mainly north of I-94) where wind chills
are expected to fall into the -25 to -30 degree range. Wind speeds
themselves will be in the 5 to 10 MPH range.

Still expecting overcast skies across western MN through the night
with light snow breaking out early Sunday morning across southwest
MN. The 850mb trough axis and theta-e advection shifted slightly
southwestward of previous thinking, so main change was to trim the
pops on the northeastern flank of the band, while increasing pops
along the Buffalo Ridge. In terms of amounts, a quick 0.5" to 1" of
snow still looks reasonable there.

Another cold day in store for Sunday with highs similar to today;
single digits and lower teens. It will remain cloudy initially
across western MN, but most of the area can expect a partly cloudy
day.

By tomorrow night, winds will turn southeasterly as a surface high
drifts over the Great Lakes, and a trough begins pushing into the
western CONUS. Hence, lows won't be quite as cold and cloud cover
will be on the rise late in the night ahead of a warm advection band
of cloud cover and possibly light snow by early Monday morning
across southwest MN.

.LONG TERM...(Monday through Saturday)
Issued at 320 PM CST Sat Jan 19 2019

Main concerns during the long term will be trying to place a
couple of enhanced areas of snowfall with a prolonged snowfall
event Monday/Tuesday, then what is the extent of arctic air we
will see at the end of the week into next weekend.

First, the first three days of the week next week will be the
warmest of the extended and could very well be the warmest air we
see the rest of the month. Monday and Tuesday, we are expecting a
prolonged widespread snow event as two separate waves impact the
area. The first will be a weak northern stream wave that will be
going across the international border that will induce a
strengthening in the h85-h7 winds out of the south, which will
kick off an isentropic band of precip. Still plenty of spread on
where this band sets up, but with building heights across MN/WI as
a ridge axis moves through, tend to believe the ECMWF more in
that this ends up more in northern MN, to the north of the ridge.
As this wave goes to our north, we'll see a stronger wave come out
of Colorado that will eventually end up in the development of a
mature cyclone that will go from roughly Topeka to Milwaukee
Tuesday/Tuesday night. To the northwest of this low, there will be
an fgen enhanced band of snow Tuesday afternoon that looks to
impact southeast MN. In between these two areas of enhanced lift,
we'll see a broad area of weak lift that will result in a
widespread 2-4" across the entire area, with amounts over 6"
possible across central/northern MN and then southeast MN with
where the two areas of enhanced lift go. The one modification we
made to the blended guidance was to remove the potential for fzdz
Mon night/Tue as that looked to be more the result of differences
in model precip placement/timing as opposed to a bonafide dry slot
moving in. In addition, our atmosphere is pretty cold during the
period to where we shouldn't have any problems getting ice
crystals introduced to the clouds. Any drizzle threat really looks
to get about as far north as the US-20 corridor in Iowa.

Confidence in the forecast falls off pretty quick from Thursday
onwards with disagreements on when clippers may impact the area
and also with where the core of the arctic air goes, with some
deterministic/ensemble members say we take it on the chin with the
arctic coming down in the upper MS Valley, while others say we
get another glancing blow with the worst of the arctic air heading
into the Great Lakes. This results in a potential temperature
spread on the order of 20-30 degrees from Friday on depending on
where the arctic air goes. Given the spread, we stuck with a
blended forecast, which means it's plausible that temperatures
Friday into next weekend could be as much as 10 degrees warmer or
colder than we currently have.

Looking at 12z GEFS mean forecasts, we could be looking at a
prolonged and significant arctic outbreak that begins at the end
of next week and lasts through most of the following week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1157 AM CST Sat Jan 19 2019

VFR conditions for most of the area through the period. Mid level
clouds pushing in from the west will lead to BKN-OVC skies with a
narrow band of light snow most likely to impact western through
south central MN. Winds will be AOB 7 knots after this afternoon,
turning easterly tomorrow.

KMSP...no additional concerns.

/OUTLOOK FOR KMSP/
MON...MVFR with -SN likely late. Wind SE 10-15 kts.
TUE...IFR with SN, bcmg MVFR with -SN in aftn. About 3 inches
Wind NW at 15G25 kts.
WED...VFR with MVFR possible. Wind S at 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Wind Chill Advisory from 9 PM this evening to 8 AM CST Sunday
     for WIZ014-015.

MN...Wind Chill Advisory from 9 PM this evening to 8 AM CST Sunday
     for MNZ041>045-050-052-053.

&&

SHORT TERM...SPD
LONG TERM...MPG
AVIATION...SPD
Hazardous weather outlook, Jan 19, 3:05 PM CST, 27 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
305 PM CST Sat Jan 19 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
202115-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
305 PM CST Sat Jan 19 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Wind chills of 20 to 30 below zero are expected across central MN
and parts of west central WI tonight through Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow of up to an inch of accumulation is possible across
southwestern MN Sunday morning.

Light snow is likely Monday through Tuesday with the potential for
a few inches of accumulation.

Another Arctic air mass will bring dangerously cold wind chill
values late next week.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Jan 19, 10:12 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1012 AM CST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 NE REDWOOD FALLS      44.55N 95.10W
01/19/2019  M5.0 INCH        REDWOOD            MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION REWM5, REDWOOD FALLS.

0700 AM     SNOW             DAWSON                  44.93N 96.05W
01/19/2019  M4.0 INCH        LAC QUI PARLE      MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION DWSM5, DAWSON.

0700 AM     SNOW             MONTEVIDEO              44.95N 95.72W
01/19/2019  M4.0 INCH        CHIPPEWA           MN   COCORAHS

            COCORAHS STATION MN-CP-1, MONTEVIDEO.

0700 AM     SNOW             2 ESE OSHAWA            44.29N 94.08W
01/19/2019  M4.0 INCH        NICOLLET           MN   COCORAHS

            COCORAHS STATION MN-NC-3, ST. PETER 6WSW.

0700 AM     SNOW             1 N FARIBAULT           44.31N 93.27W
01/19/2019  M3.5 INCH        RICE               MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION FBTM5, FARIBAULT.

0800 AM     SNOW             1 NNE CANBY             44.72N 96.27W
01/19/2019  M3.5 INCH        YELLOW MEDICINE    MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION CANM5, CANBY.

0800 AM     SNOW             7 SSE BIRD ISLAND       44.66N 94.85W
01/19/2019  M3.4 INCH        RENVILLE           MN   CO-OP OBSERVER

            CO-OP OBSERVER STATION BDIM5, BIRD ISLAND
            7SSE.

0700 AM     SNOW             3 NNW GLENCOE           44.81N 94.18W
01/19/2019  M1.5 INCH        MCLEOD             MN   COCORAHS

            COCORAHS STATION MN-MC-6, GLENCOE 3NW.

0700 AM     SNOW             2 WSW VICTORIA          44.86N 93.69W
01/19/2019  M1.3 INCH        CARVER             MN   COCORAHS

            COCORAHS STATION MN-CV-22, VICTORIA 1WSW.

&&
Local storm report, Jan 19, 10:38 AM CST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             ALBERT LEA              43.65N 93.37W
01/19/2019  M10.5 INCH       FREEBORN           MN   PUBLIC

            PICTURE VIA TWITTER.

&&

CEO
Local storm report, Jan 19, 10:52 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1052 AM CST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 AM     SNOW             3 E RICHFIELD           44.88N 93.23W
01/19/2019  M0.2 INCH        HENNEPIN           MN   ASOS

            ASOS STATION MSP, MINNEAPOLIS-ST. PAUL AP.

0556 AM     SNOW             4 NNE EAU CLAIRE        44.87N 91.49W
01/19/2019  M0.7 INCH        CHIPPEWA           WI   ASOS

            ASOS STATION EAU, EAU CLAIRE AP.

&&
Local storm report, Jan 19, 1:03 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
103 PM CST SAT JAN 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     SNOW             9 NNE MYRTLE            43.67N 93.07W
01/19/2019  M11.8 INCH       FREEBORN           MN   PUBLIC

            REPORT RELAYED VIA TWITTER.

&&

TDH

Nearby

Wind Chill Advisories in Minnesota, 2019Wind Chill Advisories in Wisconsin, 2019Every wind chill advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.